I can't find any help with a issue I am having, so I decide to post here and see if anyone has any ideas of what is going on. When I drink coffee I start to spot like if my period was going to start. However I never start my period and the spotting only last maybe a day or two at the most. I don't have a normal period, due to the fact I was on depo-shot. I am no longer on depo-shot and now just concern if I should just stop drinking all together or what is causing this. Its more of a pain the spotting than anything else. Oh and this don't happened if I drink any other drinks.
My doctors seem not to be worry about, and I've called around and ask different doctors and nurse, they all say not to worry. I want to know what and why this would happened, its weird.
Dear An: A literature search at the National Library of Medicine site on coffee and menstrual function yielded sixteen citations. The following was the most relevant of the group:
Am J Epidemiol. 1999 Mar 15;149(6):550-7. Caffeine consumption and menstrual function. Fenster L, Quale C, Waller K, Windham GC, Elkin EP, Benowitz N, Swan SH.
Reproductive Epidemiology Section, Department of Health Services, Emeryville, CA, USA.
The relation between caffeine intake and menstrual function was examined in 403 healthy premenopausal women who belonged to Kaiser Permanente Medical Care Program in 1990-1991. A telephone interview collected information about caffeinated beverage intake as well as other lifestyle, demographic, occupational, and environmental factors. Subjects collected daily urine samples and completed a daily diary for an average of five menstrual cycles. Metabolites of estrogen and progesterone were measured in the urine, each cycle was characterized as anovulatory or ovulatory, and a probable day of ovulation was selected when appropriate. Logistic regression and repeated measures analyses were performed on menstrual parameters. Women whose caffeine consumption was heavy (>300 mg of caffeine per day) had less than a third of the risk for long menses (> or =8 days) compared with women who did not consume caffeine (adjusted odds ratio = 0.30, 95% confidence interval 0.14-0.66). Those whose caffeine consumption was heavy also had a doubled risk for short cycle length (< or =24 days) (adjusted odds ratio = 2.00, 95% confidence interval 0.98-4.06); this association was also evident in those whose caffeine consumption was heavy who did not smoke (adjusted odds ratio = 2.11, 95% confidence interval 1.03-4.33). Caffeine intake was not strongly related to an increased risk for anovulation, short luteal phase (< or =10 days), long follicular phase (> or =24 days), long cycle (> or =36 days), or measures of within-woman cycle variability.
An_249187, none of this exactly explains why caffeine would cause you to spot. As you can note form this study (which was very rigorous with daily, urine hormone levels!), heavy caffeine users had shorter duration of flows and a shorter cycle length (eg less than 24 days). In your specific case, having been on DepoProvera can delay your return to very regular cycles. Any lingering metabolites of the Depo can still have an effect on menstrual function for months after stopping the Depo.
Bottom line, I could not find evidence as to caffeine causing spotting. Perhaps there is something coincidental (eg you do a harder workout, more miles, etc) after caffeine use. Caffeine can have an effect on the way some drugs are metabolized, but I just could not find any data about this with Depo Provera. Hopefully another woman with a similar experience will find your post and add their input as well.
I have a similar problem. If I drink any coffee at all during any phase of my cycle, I will start to spot about a week before I get my actual period. I am convinced that caffeine is NOT the issue, as it happens when I drink decaffeinated coffee as well, but other caffeinated products such as colas, tea, and chocolate have no effect. Brewed coffee contains thousands of chemicals, such as plant estrogens; substances that can be poisonous in certain amounts (theobromide); and other substances that are known carcinogens. I'm not saying this to scare you, but to point out that it could be some other substance in coffee that is causing the problem. From the research that I have done, I have not found any studies that single out coffee and it effects on the menstrual cycle outside of caffeine studies. If it bothers you, the best advice I can give is to stop drinking coffee. If you enjoy the ritual of coffee, there are many coffee substitutes/ "herbal coffees" on the market. None of them will be "just like coffee" but they can be pretty good. The first one I tried smelled like paint, but I really like the one I have now, which tastes like ultra dark chocolate.
Dear theinfogrrl: Wow, who knew that coffee could seem to trigger spotting? Thanks so much for writing with your experience. We particularly appreciate the "study" you did trying other caffeine containing beverages--and decaf coffee.
Would you be kind enough to share the name of the coffee substitute which tastes like dark chocolate? Any thing that tastes like dark chocolate would be a winner for many of us.
Thank you for share your similar problem. I felt I was going crazy with this and the only one this problem was happened to. What funny is I've try decaffeinated coffee as well and I still spot. So like you have suggest I stop drinking coffee for now. When I do drink coffee I make sure to take pre-cautions ahead of time.
Maybe your correct about something in the brewed coffee chemicals that is making me spot without having a period. I've even limited the amount of intake of coffee, but that seems not to play a very importance part as far as spotting goes it still happens.
I will try some coffee substitutes or herbal coffee and see how my body will take the change of that instead of brew coffee. Which brand is the ultra dark chocolate coffee? That sounds interesting already.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.